Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Early HIV-should I even be taking meds?
Apr 25, 2006

Hi Guys, I REALLY need some good advice here! I was diagnosed with HIV in October 2005. My viral load was 56,000 and my CD4 count was 767. After taking Sustiva and Truvada for three months I've been undectable and got my CD4 up to 946 within the first month on meds. Unfortunately I can't tolerate the meds anymore since I've returned to work. My doctor tried Truvada and Viramune too and they just made me get headaches and fatigued (not to mention future liver damage I would suspect). Should I really be on any HIV meds at all? And if I go off of them will I be able to stay healthy without meds as long as I take care of myself?

Thank you for your time!

Response from Dr. Henry

I generally don't treat HIV infected persons with a CD4 count >> 350 who are asymptomatic. If your HIV meds are causing you side effects and are not likely preventing HIV-related disease (which is uncommon if you have a high CD4 count) then stopping meds is reasonable to discuss. Stopping meds is not as simple as it sounds since the meds with the long duration of action (NNRTIs like Sustiva or Viramune) generally should not be stopped at the same time as the other medications in the combination (either stop perhaps a week or more before or take a boosted PI for 1-2 weeks after stopping all the meds--there are a number of empiric ways to approach that issue). KH



Previous
Med change to prevent Lipo?
Next
I MUST beg to differ with you Dr. Henry on the "toxicity issue", but...!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement